Utah, 2005

Flash Flood in Utah, August 8, 2005

August 8, 2005 · NWS SLC · 1 event in 1 county or zone

Localized heavy rains caused flooding in Iron County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Localized heavy rains caused flooding in Iron County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 8, 9:25 AM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 8, 9:25 AM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1025 AM MDT MON AUG 8 2005

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN ACROSS THE GREAT BASIN
THROUGH THE MIDDLE OF THE COMING WEEK. INSTABILITY AND MOISTURE WILL
INCREASE OVER UTAH FROM THE SOUTH AND WEST TODAY AS A DISTURBANCE
MOVES THROUGH THE REGION.

&&

.DISCUSSION...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER SOUTHERN
UTAH TODAY. QUITE A BIT OF MID AND HIGH LEVEL CLOUD COVER OVER THE
AREA EARLY THIS MORNING...BUT THUNDERSTORMS SHOULD HAVE NO PROBLEMS
DEVELOPING AS THESE CLOUDS CONTINUE TO DISSIPATE. GOES-DERIVED PW
VALUES OVER AN INCH THIS MORNING THROUGHOUT EXTREME SOUTHERN
UTAH...SO CONVECTION COULD PRODUCE LOCALLY HEAVY
RAINFALL...ESPECIALLY WITH THE FLOW BEING RELATIVELY LIGHT IN THAT
AREA.

OVER THE NORTH...A SHORTWAVE TROUGH WILL MOVE ACROSS IDAHO TODAY.
THIS WILL GIVE THE NORTHERN PORTIONS A LITTLE BOOST FOR CONVECTION.
THE NORTH HAS MOISTENED UP A BIT FROM YESTERDAY...WITH PW VALUES
AROUND AN INCH NEAR THE GSL AND WEST CENTRAL UTAH. MODELS SUGGEST
THAT THE TROUGH AXIS WILL MOVE ACROSS THE AREA BY LATE
AFTERNOON/EARLY EVENING. THE FLOW TURNS NORTHWESTERLY BEHIND THE
TROUGH WITH THE AIRMASS BECOMING DRIER AND MORE STABLE. THIS WILL
LIMIT CONVECTION MAINLY TO THE SOUTHERN PORTIONS TOMORROW. ON
WEDNESDAY...ANOTHER DISTURBANCE ROTATES INTO NORTHERN UTAH. MODELS
SUGGEST THAT A JET STREAK WILL DEVELOP OVER NORTHERN UTAH...UP TO
50KTS AT 300MB ON THE GFS...BUT A BIT WEAKER ON THE NAM. WITH PW
INCREASING OVER NORTHERN UTAH AGAIN ON WEDNESDAY...WOULD EXPECT IT
TO BE A FAIRLY ACTIVE DAY.

A MODERATE WESTERLY FLOW WILL DEVELOP OVER NORTHERN UTAH FOR THE
LATTER PART OF THE WEEK. DRIER AIR WILL MOVE IN AS A RESULT.
MOISTURE MAY STILL LINGER IN THE EXTREME SOUTHEASTERN PORTIONS
HOWEVER.

CURRENT PACKAGE LOOKS FINE. NO UPDATES PLANNED THIS MORNING.

&&

.FIRE WEATHER...ALTHOUGH THUNDERSTORMS OVER NORTHWEST UTAH THIS
AFTERNOON WILL NOT BE ALL THAT DRY...FINE FUELS ARE AT CRITICAL
LEVELS SO ANY LIGHTNING AWAY FROM THE SMALL RAIN SHAFTS COULD BRING
FIRE STARTS. SO WILL KEEP FIRE WEATHER WATCH GOING AND WILL UPGRADE
TO WARNING THIS AFTERNOON.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH FOR DRY LIGHTNING MONDAY AFTERNOON AND
     EVENING FIRE ZONES 420 AND 434.
WY...NONE.

&&

PUBLIC...CHENG
FIRE...WILENSKY
Hazardous weather outlook, Aug 8, 6:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT MON AUG 8 2005

UTZ001>021-WYZ021-091300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
700 AM MDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS UTAH TODAY.
OVER THE WEST-CENTRAL AND NORTHWEST UTAH DESERTS THESE STORMS WILL
PRODUCE LITTLE RAINFALL AND STRONG MICROBURST WINDS. A FIRE WEATHER
WATCH HAS BEEN ISSUED FOR THE POTENTIAL OF DRY LIGHTNING COMBINED
WITH THE LOCAL STRONG WINDS. IN FAR SOUTHERN UTAH...HEAVY RAIN IS
POSSIBLE NEAR SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS MOST OF UTAH
THROUGH THE WORK WEEK.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cedar City radar (KICX), 10 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Iron

When
August 8, 3:00 PM MST to 6:00 PM MST
Where
Iron County, 8 mi E of Cedar City
Reported by
LAW ENFORCEMENT
Coordinates
37.667, -112.917

SR14 closed due to debris and up to 2ft of water across the road

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468972.